Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The periodic isoperimetric problem


Authors: Laurent Hauswirth, Joaquín Pérez, Pascal Romon and Antonio Ros
Journal: Trans. Amer. Math. Soc. 356 (2004), 2025-2047
MSC (2000): Primary 53A10, 53C42
DOI: https://doi.org/10.1090/S0002-9947-03-03362-2
Published electronically: October 28, 2003
MathSciNet review: 2031051
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a discrete group $G$ of isometries of $\mathbb{R} ^3$, we study the $G$-isoperimetric problem, which consists of minimizing area (modulo $G$) among surfaces in $\mathbb{R} ^3$ which enclose a $G$-invariant region with a prescribed volume fraction. If $G$ is a line group, we prove that solutions are either families of round spheres or right cylinders. In the doubly periodic case we prove that for most rank two lattices, solutions must be spheres, cylinders or planes. For the remaining rank two lattices we show, among other results, an isoperimetric inequality in terms of the topology of the isoperimetric surfaces. Finally, we study the case where $G=Pm\overline{3}m$ (the group of symmetries of the integer rank three lattice $\mathbb{Z} ^3$) and other crystallographic groups of cubic type. We prove that isoperimetric solutions must be spheres if the prescribed volume fraction is less than $1/6$, and we give an isoperimetric inequality for $G$-invariant regions that, for instance, implies that the area (modulo $\mathbb{Z} ^3$) of a surface dividing the three space in two $G$-invariant regions with equal volume fractions, is at least $2.19$ (the conjectured solution is the classical $P$ Schwarz triply periodic minimal surface whose area is $\sim 2.34$). Another consequence of this isoperimetric inequality is that $Pm\overline{3}m$-symmetric surfaces (other than families of spheres) cannot be isoperimetric for the lattice group $\mathbb{Z} ^3$.


References [Enhancements On Off] (What's this?)

  • 1. D.M. Anderson, H.T. Davis, J.C.C. Nitsche, L.E. Scriven, Periodic Surfaces of Prescribed Mean Curvature, Advances in Chemical Physics, 77 (1990) 337-396.
  • 2. A.D. Alexandrov, Uniqueness theorems for surfaces in the large I, Vestnik Leningrad Univ. Math. 11 (1956) 5-17. MR 19:167c
  • 3. W. K. Allard, On the first variation of a varifold, Ann. of Math. 95 (1972) 417-491. MR 46:6136
  • 4. F. J. Almgren, Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Mem. AMS 165 (1976). MR 54:8420
  • 5. J. L. Barbosa & M. do Carmo, Stability of hypersurfaces with constant mean curvature, Math. Z. 185 (1984) 339-353. MR 85k:58021c
  • 6. F. Barthe, F. Extremal properties of central half-spaces for product measures, J. Funct. Anal. 182 (2001) 81-107. MR 2003a:60024
  • 7. C. Bavard & P. Pansu, Sur le volume minimal de $\mathbf{R}^2$, Ann. Sci. École Norm. Sup. (4) 19 (1986) 479-490. MR 88b:53048
  • 8. F. S. Bates & G. H. Fredrickson, Block copolymers-designer soft materials, Physics Today 52-2 (Feb. 1999) 32-38.
  • 9. M. Carrion, J. Corneli, G. Walsh, S. Beheshti Double bubbles in the 3-torus, preprint.
  • 10. J. Corneli, P. Holt, G. Lee, N. Leger, E. Schoenfeld & B. A. Steinhurst, The double bubble problem on the flat two-torus, preprint.
  • 11. E. Gonzalez, U. Massari & I. Tamanini, On the regularity of boundaries of sets minimizing perimeter with a volume constraint, Indiana Univ. Math. J. 32 (1983) 25-37. MR 84d:49043
  • 12. K. Grosse-Brauckmann, New surfaces of constant mean curvature Math. Z. 214 (1993) 527-565. MR 94k:53012
  • 13. K. Grosse-Brauckmann, Cousins of constant mean curvature surfaces, preprint.
  • 14. M. Grüter, Boundary regularity for solutions of a partitioning problem, Arch. Rat. Mech. Anal. 97 (1987) 261-270. MR 87k:49050
  • 15. H. Hadwiger, Gitterperiodische Punktmengen und Isoperimetrie, Monatsh. Math. 76 (1972) 410-418. MR 48:2902
  • 16. T. Hahn, editor, International Tables for Crystallography, vol. A, fifth edition, Kluwer Academic Publishers, 2002.
  • 17. J. Hersch, Quatre propriétés isopérimétriques des membranes sphériques homogènes, C. R. Acad. Sci. Paris Ser. A-B 270 (1970) A1645-A1648. MR 45:1444
  • 18. W. Y. Hsiang, A symmetry theorem on isoperimetric regions, PAM-409 (1988), UC Berkeley.
  • 19. W. Y. Hsiang, Isoperimetric regions and soap bubbles, Proceedings conference in honor of Manfredo do Carmo, Pitman surveys in pure and appl. math. 52 (1991) 229-240. MR 93h:49060
  • 20. S. T. Hyde, Identification of lyotropic liquid crystalline mesophases, Handbook of applied surface and colloid chemistry, Edited by K. Holmberg, John Wiley & Sons, Ltd. (2001).
  • 21. N. Korevaar, R. Kusner & B. Solomon, The structure of complete embedded surfaces with constant mean curvature, J. Diff. Geom. 30 (1989) 465-503. MR 90g:53011
  • 22. E. Kroumova, J. M. Perez-Mato, M. I. Aroyo, S. Ivantchev, G. Madariaga, H. Wondratschek The Bilbao Crystallographic Server: a web site with crystallographic tools using the International Tables for Crystallography, 18th European Crystallographic Meeting, Praha, Czech Republic (1998), http://www.cryst.ehu.es.
  • 23. H. B. Lawson, Complete minimal surfaces in $S^3$, Ann. Math. 92 (1970) 335-374. MR 42:5170
  • 24. P. Lenz, C. Bechinger, C. Schäfle, P. Leiderer & R. Lipowsky, Perforated wetting layers from periodic patterns of lyophobic surface domains, Langmuir 17 (2001) 7814-7822.
  • 25. P. Li & S. T. Yau, A new conformal invariant and its applications to the Willmore conjecture and first eigenvalue of compact surfaces, Invent. Math. 69 (1982) 269-291. MR 84f:53049
  • 26. W. H. Meeks III, Lectures on Plateau's problem, Scola de Geometria Diferencial, Universidade Federal do Ceará (Brazil), 1978.
  • 27. ---, The topology and geometry of embedded surfaces of constant mean curvature, J. Diff. Geom. 27 (1988) 539-552. MR 89h:53025
  • 28. F. Morgan, Regularity of isoperimetric hypersurfaces in Riemannian manifolds, Trans. Amer. Math. Soc. (to appear).
  • 29. F. Morgan & D. L. Johnson, Some sharp isoperimetric theorems for Riemannian manifolds, Indiana Univ. Math. J. 49 (2000) 1017-1041. MR 2002e:53043
  • 30. M. Ritoré, Superficies con curvatura media constante, Ph.D. Thesis, Granada, 1994, http://www.ugr.es/$\sim$ritore.
  • 31. -, Index one minimal surfaces in flat three-space forms, Indiana Univ. Math. J. 46 (1997) 1137-1153. MR 99h:58041
  • 32. M. Ritoré & A. Ros, Stable Constant Mean Curvature Tori and the Isoperimetric Problem in Three Space Forms, Comment. Math. Helvet. 67 (1992) 293-305. MR 93a:53055
  • 33. -, The spaces of index one minimal surfaces and stable constant mean curvature surfaces embedded in flat three manifolds, Trans. Amer. Math. Soc. 348 (1996) 391-410. MR 96f:58038
  • 34. A. Ros, The isoperimetric problem, Proceedings of the Clay Mathematical Institute MSRI summer school on Minimal Surfaces (to appear).
  • 35. M. Ross, Schwarz' $P$ and $D$ surfaces are stable, Differential Geom. Appl. 2 (1992) 179-195. MR 94j:53010
  • 36. H. A. Schwarz, Gesammelte Mathematische Abhandlungen, Springer Verlag, Berlin (1890).
  • 37. U. S. Schwarz & G. Gompper, Stability of bicontinuous cubic phases in ternary amphiphilic systems with spontaneous curvature, J. Chem. Phys. 112 (2000) 3792-3802.
  • 38. J. Steiner, Sur le maximum et le minimum des figures dans le plan, sur la sphére et dans l'espace en général J. Reine Angew. Math. 24 (1842) 93-152.
  • 39. E. L Thomas, D. M. Anderson, C.S. Henkee & D. Hoffman, Periodic area-minimizing surfaces in block copolymers, Nature 334 (1988) 598-602.
  • 40. P. Yang & S. T. Yau, Eigenvalues of the Laplacian of compact Riemann surfaces and minimal submanifolds, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 7 (1980) 55-63. MR 81m:58084
  • 41. S. T. Yau, Nonlinear analysis in geometry, L'enseignement Math. 33 (1987) 109-158. MR 88g:58003

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53A10, 53C42

Retrieve articles in all journals with MSC (2000): 53A10, 53C42


Additional Information

Laurent Hauswirth
Affiliation: Université de Marne-la-Vallée, Champs-sur-Marne, 77454 Marne-la-Vallée cedex 2, France
Email: hauswirth@univ-mlv.fr

Joaquín Pérez
Affiliation: Departamento de Geometría y Topología, Facultad de Ciencias, Universidad de Granada, 18071, Granada, Spain
Email: jperez@ugr.es

Pascal Romon
Affiliation: Université de Marne-la-Vallée, Champs-sur-Marne, 77454 Marne-la-Vallée cedex 2, France
Email: romon@univ-mlv.fr

Antonio Ros
Affiliation: Departamento de Geometría y Topología, Facultad de Ciencias, Universidad de Granada, 18071, Granada, Spain
Email: aros@ugr.es

DOI: https://doi.org/10.1090/S0002-9947-03-03362-2
Received by editor(s): February 6, 2003
Received by editor(s) in revised form: April 11, 2003
Published electronically: October 28, 2003
Additional Notes: The first and third authors were partially supported by Picasso program 02669WB and J. Pérez and A. Ros by MCYT-FEDER research projects BFM2001-3318 and HF2000-0088
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society